FDA acne alert cites potentially deadly reactions, side effects

By Judy Mottl, Tech Times | June 26, 1:15 PM

Share( )Tweet( )
Acne product warning

The Food and Drug Administration has issued an alert to consumers regarding side effects and potentially deadly adverse reactions to certain over-the-counter acne drugs. The agency urges users to do a spot product test before full application use.
(Photo : Wikimedia Commons)

Certain over-the-counter topical acne medicine can cause rare but potentially life-threatening allergic reactions, according to a new safety warning from the Food and Drug Administration.

The alert states consumers using acne products should stop immediately if they're experiencing hypersensitivity reactions such as difficulty breathing, faintness, swelling of the eyes, face, lips or tongue as well as hives or itching.

"We cannot determine if the serious hypersensitivity reactions were triggered by the acne products' active ingredients, benzoyl peroxide or salicylic acid, the inactive ingredients, or by a combination of both," states the FDA announcement, noting the hypersensitivity reactions may occur within minutes to a day or longer after product use. 

The alert mentions that the topical acne products "of concern" are marketed under various brand names such as Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and as store brands and are available as gels, lotions, face washes, solutions, cleansing pads, toners, face scrubs, and other products.

"These serious hypersensitivity reactions differ from the local skin irritation that may occur at the product application site, such as redness, burning, dryness, itching, peeling, or slight swelling, that are already included in the Drug Facts labels," states the alert.

The federal agency says new users should pay attention to product label directions for sensitivity testing and is urging manufactures to add such directions to all product labels.

"There is currently no mention of the possibility of these very severe allergic reactions on the product labels," says Mona Khurana, M.D., a medical officer at FDA. "It's important that consumers know about them, and that they know what to do if they occur."

 "We are continuing to monitor and evaluate this safety issue, and will work with manufacturers regarding any future label changes that would address the risk of severe hypersensitivity reactions," notes the alert.

According to the FDA it received 131 reports from users and manufacturers of allergic and hypersensitivity-related reactions to OTC products. Nearly half, 42 percent, of reactions took place within minutes to 24 hours following application.

Consumers can get further information and insight on the safety announcement, as well as contact information for reporting any product reactions, by clicking here.

© 2014 Tech Times, All rights reserved. Do not reproduce without permission.
Featured Video : Samsung Honors Malala Yousafzai and Eric LeGrand at 13th Annual Hope for Children Gala

Real Time Analytics